Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Northern Indiana

June 4, 2002Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 9:14 PM EST for Grant County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 9:14 PM EST (02:14 UTC)
Expired
Jun 4, 2002, 10:00 PM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 9:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1660 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 050214
SVRFWA
INC053-050300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 PM EST TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN INDIANA

* UNTIL 1000 PM EST

* AT 913 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF SWAYZEE...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SWAYZEE
  SWEETSER
  MARION
  FAIRMOUNT
  GAS CITY
  JONESBORO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4058 8610 4040 8610 4041 8548 4059 8547

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:18 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 4, 3:18 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EST TUE JUN 4 2002

MID LEVEL CAP HAS BEEN WEAKENING...BUT STILL ABLE TO INHIBIT TSTM
FORMATION OVER NRN INDIANA AND NW OH. STNRY FRONT ACRS FAR NRN
INDIANA HAS BEEN A TRIGGER FOR STORMS. STORMS AT 20Z FIRING ALONG
FRONT WEST OF FWA...SO EXPECT DEEPER CONVECTION ALONG FRONT. WILL
KEEP LIKELY OR HIGHER POPS TONIGHT AS FRONT PUSHES SOUTH AS A COLD
FRONT. STILL EXPECT SOME STORMS AND SHOWERS WEDNESDAY AS STILL EXPECT
PCPN BEHIND FRONT...OTHERWISE...SHOULD SEE RAIN ENDING FROM THE NW AS
FRONT MOVES FARTHER SOUTH. GENERALLY USED ETA/AVN MOS AS THESE MODELS
APPEAR TO HAVE A REASONABLE HANDLE ON THERMAL FIELDS AND LOCATION OF
CONVECTION. EXPECT PARTLY CLOUDY CONDTNS THURS AND FRI WITH TEMPS A
LITTLE BELOW NORMAL BEHIND FRONT.

EXTENDED FORECAST
THE BIG CHALLENGE IS WHETHER OR NOT TO ADD PRECIPITATION CHANCES FOR
SUNDAY.  THE AVN MODEL BRINGS A WEAK UPPER TROUGH ALONG THE SOUTHERN
STREAM OF THE JET STREAM ACROSS THE SOUTHERN PLAINS AND THE LOW
MISSISSIPPI VALLEY.  ALTHOUGH THE UKMET AND ECMWF DO NOT READILY
PICK UP ON THIS WAVE...A MOIST SOUTHERLY FLOW AND APPROACHING FRONT
TO THE WEST AS A LOW EJECTS ACROSS THE NORTHERN PLAINS WARRANTS THE
INCLUSION OF POPS ON SUNDAY.  WITH THE UNCERTAIN TIMING OF THIS
FRONT...WE KEPT THE CHANCE FOR POPS IN THE FORECAST ON MONDAY AND
TUESDAY.  LITTLE CHANGES WERE MADE TO THE TEMPERATURES.

.IWX...NONE.

SKIP/MBS/PBM

In the hours before

Local storm report, Jun 4, 6:10 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    3 NW OHIO CITY            OH   1.75 INCH HAIL
06/04/02   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 4, 6:31 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    5 E MONROE                IN   .75 INCH HAIL
06/04/02   ADAMS                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 4, 6:58 PM EST, 2 hours 16 minutes before
INZ003>009-012>018-020-022>027-032>034-OHZ015-016-024-025-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
658 PM EST TUE JUN 4 2002

THE SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN INDIANA HAS BEEN
CANCELLED. THE WATCH IS NO LONGER IN EFFECT ALONG AND NORTH OF A LINE
FROM WINAMAC TO FORT WAYNE. HOWEVER...THE SEVERE THUNDERSTORM WATCH
FOR A PORTION OF NORTHERN INDIANA REMAINS IN EFFECT UNTIL 9 PM EST
FOR WHITE...CASS...MIAMI...WABASH...HUNTINGTON...WELLS...ADAMS...
GRANT...BLACKFORD AND JAY COUNTIES IN NORTHERN INDIANA. AN INTENSE
LINE OF THUNDERSTORMS WILL MOVE OUT OF ILLINOIS TOWARD THESE
COUNTIES...SO THE WATCH REMAINS IN EFFECT.

THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF NORTHWEST OHIO
REMAINS IN EFFECT UNTIL MIDNIGHT EDT. COUNTIES IN THIS WATCH INCLUDE
PAULDING...PUTNAM...VAN WERT AND ALLEN. THUNDERSTORMS THAT WERE
OCCURRING OVER THESE COUNTIES SHORTLY BEFORE 8 PM EDT HAVE BEEN
WEAKENING. HOWEVER...MORE STORMS ARE EXPECTED TO MOVE THESE COUNTIES
EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.
Local storm report, Jun 4, 7:16 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    BIPPUS                    IN   1 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY FIRE AND
                                          RESCUE.

1226 PM    2 S ABOITE                IN   1 INCH HAIL
06/04/02   ALLEN                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1240 PM    FT WAYNE BAER ARPT        IN   .75 INCH HAIL
06/04/02   ALLEN                          REPORTED BY STORM
                                          SPOTTER.

1240 PM    3 N FT WAYNE BAER ARPT    IN   1 INCH HAIL
06/04/02   ALLEN                          REPORTED BY STORM
                                          SPOTTER.

1240 PM    FT WAYNE BAER ARPT        IN   1.5 INCH HAIL
06/04/02   ALLEN                          REPORTED BY FIRE AND
                                          RESCUE.

1242 PM    3 NE FT WAYNE BAER ARPT   IN   .75 INCH HAIL
06/04/02   ALLEN                          EVENT DURATION 2
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0345 PM    4 SW ROCHESTER            IN   1.75 INCH HAIL
06/04/02   FULTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0352 PM    1 SW ROCHESTER            IN   1.75 INCH HAIL
06/04/02   FULTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0415 PM    ROANN                     IN   .75 INCH HAIL
06/04/02   WABASH                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0422 PM    NORTH MANCHESTER          IN   .88 INCH HAIL
06/04/02   WABASH                         REPORTED BY STORM
                                          SPOTTER.

0430 PM    3 SE CHILI                IN   .75 INCH HAIL
06/04/02   MIAMI                          REPORTED BY HAM RADIO
                                          OPERATOR.

0440 PM    7 WNW WABASH              IN   1.75 INCH HAIL
06/04/02   WABASH                         REPORTED BY STORM
                                          SPOTTER.

0443 PM    1 N WABASH                IN   1 INCH HAIL
06/04/02   WABASH                         REPORTED BY STORM
                                          SPOTTER.

0446 PM    1 N WABASH                IN   1 INCH HAIL
06/04/02   WABASH                         REPORTED BY STORM
                                          SPOTTER.

0452 PM    2 NW HUNTINGTON           IN   1.75 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY STORM
                                          SPOTTER.

0452 PM    1 N HUNTINGTON            IN   .75 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY STORM
                                          SPOTTER.

0453 PM    4 S HUNTINGTON            IN   FUNNEL CLOUD
06/04/02   HUNTINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

0453 PM    2 W HUNTINGTON            IN   .75 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

0456 PM    10 NW HUNTINGTON          IN   1 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

0458 PM    ROANOKE                   IN   1 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0507 PM    ANDREWS                   IN   1 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

0509 PM    6 NNW UNIONDALE           IN   1 INCH HAIL
06/04/02   WELLS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0520 PM    OSSIAN                    IN   .88 INCH HAIL
06/04/02   WELLS                          REPORTED BY STORM
                                          SPOTTER.

0523 PM    3 SW HUNTINGTON           IN   .75 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY HAM RADIO
                                          OPERATOR.

0524 PM    1 N OSSIAN                IN   1.25 INCH HAIL
06/04/02   WELLS                          REPORTED BY PUBLIC.

0525 PM    1 N OSSIAN                IN   .88 INCH HAIL
06/04/02   WELLS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0530 PM    2 N TOCSIN                IN   1 INCH HAIL
06/04/02   WELLS                          REPORTED BY STORM
                                          SPOTTER.

0540 PM    1 N DECATUR               IN   .75 INCH HAIL
06/04/02   ADAMS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0545 PM    2 NE DECATUR              IN   1 INCH HAIL
06/04/02   ADAMS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0555 PM    2 NW WREN                 OH   .75 INCH HAIL
06/04/02   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.

0600 PM    5 SW VAN WERT             OH   1.75 INCH HAIL
06/04/02   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.

0607 PM    3 NW OHIO CITY            OH   1.75 INCH HAIL
06/04/02   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.

0613 PM    5 E MONROE                IN   .75 INCH HAIL
06/04/02   ADAMS                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 4, 8:53 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    LIMA                      OH   1 INCH HAIL
06/04/02   ALLEN                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 4, 8:59 PM EST, 15 minutes before
INZ020-022>027-032>034-OHZ015-016-024-025-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 PM EST TUE JUN 4 2002

...NEW SEVERE THUNDERSTORM WATCH ISSUED FOR PORTIONS OF NORTHERN
INDIANA AND NORTHWESTERN OHIO...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 384 EFFECTIVE UNTIL 2 AM EST FOR THE FOLLOWING COUNTIES. IN
INDIANA...CASS...MIAMI...WABASH...GRANT...HUNTINGTON...WELLS...
BLACKFORD...ADAMS...AND JAY. IN OHIO...VAN WERT AND ALLEN.

THIS WATCH WILL REPLACE SEVERE THUNDERSTORM WATCH NUMBER 379 THAT
WAS VALID UNTIL 9 PM EST ACROSS NORTHERN INDIANA AND NUMBER 383 THAT
WAS VALID UNTIL MIDNIGHT EDT FOR PORTIONS OF OHIO. AS OF 9 PM EST...
WHITE COUNTY IN INDIANA AND PAULDING AND PUTNAM COUNTIES IN OHIO
WILL NO LONGER BE UNDER SEVERE THUNDERSTORM WATCHES. AT THIS TIME...
THE GREATEST THREAT FOR SEVERE WEATHER WILL REMAIN OUT OF THESE
COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

FISHER

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.